Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Have anxiety, panic disorder. Taking zoloft and xanax. Feeling lethargy, palpitation and anxiety. Relief?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I have anxiety/panic disorder. I have been on Zoloft 75mg for over 10 years. I also take between 1.5 to 2.5 mg. of Xanax per day. Basically I have used Xanax for about 30 years. I have been going in and out of depression for the last 2 years. I also have a severe gambling addiction. To say the least I am a mess! I have recently moved from Florida to NewJersey with my husband for his job. I haven't gambled in over 3 months and am virtually stress free as I no longer work and the pressures of nursing are behind me. Obviously I need to get counseling, but have no motivation to do anything. I prefer staying in bed, rather than getting out and living life. HELP!! One more thing, for the past two months I hear my heart beating and swooshing in my ears. mainly the leftear while lying on my left side. It is causing sleep disturbance and more anxiety. Also hear it with exertion.
Posted Fri, 1 Mar 2013 in Mental Health
Answered by Dr. Ashish Mittal 42 minutes later
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     64 year old female
•     Known case anxiety, panic, gambling addiction, diverticulitis and silent migraine
•     Currently on premarin, xanax (1.5-2.5mg) and zoloft 75mg
•     Complaints of: Amotivation, lethargy, palpitation, swooshing in ears, anxiety, depression and poor sleep.

Anxiety and panic disorder occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. Increase anxiety symptoms may lead to depression, like in your case.

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines (like Xanax in your case) are used for short term and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) (like zoloft in your case) are used. SSRI takes around 3-4 weeks to show its effect. Non drug treatment like cognitive behaviour therapy (form of psychotherapy) also takes weeks to show its effect.

All these process is complex. I have just simplified it to make you understand it. From above guideline it is clear that Xanax (alprazolam) is used for short duration only, as continued use lead to dependence and tolerance (requirement of higher doses to produce same effects). You are already using 1.5-2.5 mg xanax per day, which is high. High doses of xanax lead to exacerbation of anxiety and depressive symptoms due to episodic withdrawal.

I would like to consider multiple possibilities in following hierarchy for poor symptoms control:
•     Side effect of substance use: Reduce doses of xanax slowly
•     Vitamin deficiency: Get serum B12 level. Start multi vitamins as they are easily available.
•     Thyroid related problem: get thyroid hormonal assay done
•     Concurrent stress in life

Apart from that you are taking 75 mg zoloft only. Its doses can be increase further under psychiatrist supervision for better response in anxiety and depression. Zoloft is also non addictive medicine and can be continued as long as required.

You mentioned about cardiac symptoms (hear my heart beating). This can happen due to anxiety. But as you already have mitral valve prolapse, then it is better to get concurrent examination by cardiologist.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor